Treat Neuropathic Pain with Anticonvulsants!
What is a neuropathic pain?
It is a complex chronic pain that is usually caused due to a tissue injury. Basically, you end up injuring the nerve fibers and then these damaged nerve fibers tend to deliver incorrect signals to other parts of the body; the other pain centers. This can cause the nerve injured to change its function.
This pain can be so extreme that it could lead to different sorts of limb syndromes and can cause immobility as well. And to prevent further nerve damage you are required to treat this neuropathic pain as soon as possible.
Now nerves can get damaged due to many reasons that include an injury, surgery or even a disease. Usually, people suffer from damaged nerves because of
- Herniated disk
For most of these reasons, you will notice numbness in your hands and feet and anticonvulsants are the best way of tackling the pain caused by nerve damage.
What can anticonvulsants do?
Anticonvulsants can help in reducing the burning or stabbing sensation that one feels and can reduce the shooting pain that is caused by damaged nerves. Now this kind of pain can be quite difficult to control. And so these medications help by interfering with the overactive transmission of the pain signals that are being sent from the damaged nerves.
There are a couple of anti-seizure drugs that are extremely effective for some particular conditions. Carbamazepine is the best medication that could be taken for treating trigeminal neuralgia, a condition that causes the patient to suffer from facial pain that feels like eclectic shocks.
Why do doctors recommend new anticonvulsants as opposed to the older ones?
According to researchers, new anticonvulsants have fewer side effects when compared to the older ones. These newer drugs not only help in relieving pain but they also have fewer side effects which can easily be tolerated.
The newer drugs are usually prescribed to people as their side effects include feeling drowsy, dizziness, feeling confused or your feet and legs might swell up. However, these side effects can be limited. Just start with a low dosage and then increase it slowly.
One thing that you must be aware of these anti-seizure drugs is that they can cause a person to experience suicidal thoughts and depression. This is why it is highly important to consult a doctor if you experience any such thoughts.